New York, 2016

Damaging Winds in New York, June 20, 2016

June 20, 2016 · NWS BTV · 4 events in 2 counties and zones

A weak surface cold front, but potent mid-level disturbance developed thunderstorms in a moderately unstable environment across Ontario province Canada during the afternoon and evening of June 20th. These storms tracked eastward across Lake Ontario into St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak surface cold front, but potent mid-level disturbance developed thunderstorms in a moderately unstable environment across Ontario province Canada during the afternoon and evening of June 20th. These storms tracked eastward across Lake Ontario into St. Lawrence and Franklin counties in New York. There were numerous reports of small limbs, branches down with a few scattered reports of several large trees and utility poles downed as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 20, 7:29 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 20, 7:29 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
829 PM EDT Mon Jun 20 2016

.SYNOPSIS...
A strong cold front will move through the north country overnight
with showers and thunderstorms. Some thunderstorms could produce
some strong gusty winds over northern New York. Cooler temperatures
will be over the north country from Tuesday through Friday, with
highs mainly in the 70s.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 817 PM EDT Monday...Severe thunderstorm watch #277 is in
effect through 04Z for our nrn NY counties. Strong mid-level
height falls and associated 40-50kt sfc-6km shear is beginning to
impinge on nrn NY from the west at 00z, with ongoing convective
storm clusters and small- scale bows evident north of Lake
Ontario, tracking ewd toward St. Lawrence County. MUCAPE is
approximately 1000-1500 J/kg across the St. Lawrence valley, where
2-m dewpoints are in the mid-60s. Best SVR threat exists across
nrn NY. Further east, combination of upr- 50s surface dewpoints
and onset of diurnal cooling cycle will result in weakening of
convective storms as activity pushes into the Champlain Valley by
03Z or so, and should preclude severe potential across VT. Strong
sfc-6km bulk shear and possible bow segments supports wind damage
as primary severe threat. Will see weaker broken line of shower
and t-storm activity cross central/ern VT and exit by 06-07Z.

Expecting mainly sunny skies on Tuesday as drier air and cooler
temperatures move into the region following frontal passage
overnight. Winds on Tuesday will be westerly 10-15 mph, with a few
gusts near 20 mph.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 303 PM EDT Monday...Overall idea from the previous forecast
remains intact with the North Country's weather largely being
dominated by an upper level trough over eastern Canada. For the
most part, conditions will be fairly dry under west/southwest
flow, but as a cold pool aloft dips over the area Wednesday
coinciding with a weak shortwave rotating through the base of the
trough, some daytime instability showers will be possible along
with an outside chance of some rumbles of thunder. Temperatures
will be noticeably cooler than the past several days, though only
slightly below normal with lows Tuesday/Wednesday nights in the
mid 40s to low 50s, and highs Wednesday in the mid/upper 60s to
low 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 303 PM EDT Monday...Upper trough aforementioned in the
short term continues to swing through the North Country on
Thursday with consensus amongst the latest global models
indicating the last bit of shortwave energy rounding the base of
the trough swings far enough south to keep the majority of the
forecast area dry. Thereafter, dry and warm conditions return as
surface high pressure and upper level ridging become reestablished
over the eastern CONUS right through the weekend. Rising heights
through the period will lead to temperatures warming back to above
normal levels under partly sunny/clear skies with max temps near
normal in the mid 70s to near 80 for Friday, then above normal
over the weekend in the mid to upper 80s. An approaching cold
front will renew chances for showers/storms late Sunday night into
Monday.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
Through 00z Wednesday...Cold front will bring scattered showers
and thunderstorms across the NRN NY TAF locations mainly
0030Z-0300Z, and across VT TAF locations mainly 03-06Z. Brief IFR
possible with gusty westerly winds and heavy downpours at the TAF
locations. Localized strong to severe thunderstorms possible.
Expecting mainly VFR conditions after 07Z through the end of the
TAF period. SFC Winds S-SW, becoming west during the day Tuesday
generally 10-15 kt.

Outlook 00z Wednesday through Saturday...Mainly VFR conditions
expected through the period.

&&

.MARINE...
A LAKE WIND ADVISORY IS IN EFFECT THIS EVENING INTO TONIGHT.

Strong southerly winds of 15 to 25 knots will affect Lake
Champlain this evening and overnight. Wave heights will increase
to around 3 feet, especially across the broad lake and southward
facing bays and inlets.

Also, showers and thunderstorms are expected to move into the
Champlain Valley between 8pm and 10pm, exiting east after
midnight.

&&

.EQUIPMENT...
As of 703 AM EDT Monday...The Rutland/Southern VT Regional Airport
(RUT) AWOS has stopped transmitting observations as of last night.
FAA AOCC is aware of the outage but there is no estimated return
to service at this time.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...WGH
NEAR TERM...Banacos/WGH
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...WGH
MARINE...
EQUIPMENT...Loconto
Hazardous weather outlook, Jun 20, 7:12 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
812 PM EDT MON JUN 20 2016

NYZ026>031-034-035-087-220015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
812 PM EDT MON JUN 20 2016

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ001-002-005-006-008-009-016>018-220015-
GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-
WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
812 PM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND NORTHWEST
VERMONT.

.DAY ONE...TONIGHT.

A COLD FRONT IS EXPECTED TO BRING SCATTERED THUNDERSTORMS TO
PORTIONS OF WESTERN AND CENTRAL VERMONT BETWEEN 930 PM AND
MIDNIGHT. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY WINDS UP
TO 45 MPH. BRIEF HEAVY DOWNPOURS AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ003-004-007-010>012-019-220015-
ORLEANS-ESSEX-CALEDONIA-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN RUTLAND-
812 PM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

A COLD FRONT IS EXPECTED TO BRING SCATTERED THUNDERSTORMS TO
PORTIONS OF EASTERN AND SOUTH-CENTRAL VERMONT BETWEEN 11 PM AND 1
AM. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY WINDS UP TO 45
MPH. BRIEF HEAVY DOWNPOURS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BANACOS

In the hours before

Special weather statement, Jun 20, 3:45 PM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
445 PM EDT MON JUN 20 2016

NYZ026>031-034-035-087-210000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR
445 PM EDT MON JUN 20 2016

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS NORTHERN NEW
YORK BETWEEN 730 TO 1030 PM THIS EVENING...

A COLD FRONT MOVING EASTWARD FROM ONTARIO IS EXPECTED TO BRING
SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHERN NEW YORK
THIS EVENING. THUNDERSTORMS WILL BEGIN TO AFFECT SOUTHWESTERN ST.
LAWRENCE COUNTY BETWEEN 730 PM AND 8 PM...AND LIKELY AFFECT THE
NORTHERN ADIRONDACKS BETWEEN 8 TO 930 PM. STORMS WILL LIKELY
AFFECT THE NEW YORK SIDE OF THE CHAMPLAIN VALLEY BETWEEN 930 AND
1030 PM.

THE PRIMARY THREAT ASSOCIATED WITH THESE STORMS WILL BE
POTENTIALLY DAMAGING WINDS...WITH GUSTS UP TO 60 MPH POSSIBLE.
SMALL HAIL...BRIEF HEAVY DOWNPOURS AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING WILL ALSO BE POSSIBLE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE
THUNDERSTORM THREAT FOR THIS EVENING. IF YOU HAVE OUTDOOR
ACTIVITIES PLANNED...MONITOR THE LATEST FORECASTS AND LISTEN FOR
POSSIBLE WARNINGS. IF THREATENING WEATHER APPROACHES YOUR
LOCATION...HAVE A PLAN TO SEEK SHELTER SAFELY INDOORS.

BANACOS
Special weather statement, Jun 20, 7:31 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
831 PM EDT MON JUN 20 2016

NYZ029-087-210130-
SOUTHEASTERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-
831 PM EDT MON JUN 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. LAWRENCE COUNTY...

AT 830 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
REDWOOD...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOUVERNEUR...FOWLER...CRANBERRY LAKE...DEGRASSE...STAR LAKE...
OSWEGATCHIE...FINE...PITCAIRN...EDWARDS...WANAKENA...ALDRICH...
BALMAT...LOWER OSWEGATCHIE...TALCVILLE...WEST FOWLER...NEWTON
FALLS...SOUTH EDWARDS...FULLERVILLE AND SHURTLEFF.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
NORTHERN NEW YORK.

LAT...LON 4438 7475 4412 7474 4414 7527 4435 7574
TIME...MOT...LOC 0030Z 270DEG 40KT 4426 7568

LAHIFF
Special weather statement, Jun 20, 8:19 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
919 PM EDT MON JUN 20 2016

NYZ029-087-210215-
SOUTHEASTERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-
919 PM EDT MON JUN 20 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST.
LAWRENCE COUNTY...

AT 918 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF REDWOOD TO 7 MILES
NORTHWEST OF KRING POINT STATE PARK TO NEAR WELLESLEY ISLAND STATE
PARK. MOVEMENT WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OGDENSBURG...CANTON...GOUVERNEUR...DE KALB...HEUVELTON...
EDWARDSVILLE...LISBON...RUSSELL...DE PEYSTER...ROSSIE...EDWARDS...
HERMON...RENSSELAER FALLS...RICHVILLE...HAMMOND...SOUTH RUSSELL...
EAST DE KALB...NORTH GOUVERNEUR...DE KALB JUNCTION AND NORTH HAMMOND.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
NORTHERN NEW YORK.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7578 4445 7575 4445 7577 4447 7577
      4447 7578 4451 7575 4471 7547 4473 7545
      4475 7528 4452 7514 4430 7509 4427 7556
      4440 7583
TIME...MOT...LOC 0118Z 262DEG 34KT 4457 7604 4444 7596 4434 7594

LAHIFF
Special weather statement, Jun 20, 8:33 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
933 PM EDT MON JUN 20 2016

NYZ029-030-034-210230-
SOUTHEASTERN ST. LAWRENCE-WESTERN ESSEX-SOUTHERN FRANKLIN-
933 PM EDT MON JUN 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LAWRENCE AND
SOUTHWESTERN FRANKLIN COUNTIES...

AT 932 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CRANBERRY
LAKE... MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ADIRONDACK REGIONAL AIRPORT...PIERCEFIELD...CRANBERRY LAKE...
HORSESHOE LAKE...CHILDWOLD...AXTON LANDING...CONIFER...LAKE CLEAR...
WAWBEEK...SARANAC INN...COREYS...GALE AND SHURTLEFF.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
NORTHERN NEW YORK.

LAT...LON 4432 7494 4439 7415 4408 7416 4409 7428
      4412 7428 4410 7447 4414 7495
TIME...MOT...LOC 0132Z 272DEG 30KT 4423 7485

LAHIFF
Special weather statement, Jun 20, 8:58 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
958 PM EDT MON JUN 20 2016

NYZ029-030-034-087-210300-
SOUTHEASTERN ST. LAWRENCE-WESTERN ESSEX-SOUTHWESTERN ST.
LAWRENCE-SOUTHERN FRANKLIN-
958 PM EDT MON JUN 20 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LAWRENCE AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 957 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES WEST OF DEGRASSE TO 6 MILES EAST
OF FOWLER TO 12 MILES WEST OF STAR LAKE. MOVEMENT WAS EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PIERCEFIELD...CRANBERRY LAKE...DEGRASSE...HORSESHOE LAKE...STAR
LAKE...OSWEGATCHIE...FINE...PITCAIRN...EDWARDS...WANAKENA...
ALDRICH...SOUTH RUSSELL...LOWER OSWEGATCHIE...TALCVILLE...GALE...
CHILDWOLD...AXTON LANDING...CONIFER...WAWBEEK AND SARANAC INN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
NORTHERN NEW YORK.

LAT...LON 4440 7531 4440 7428 4412 7428 4405 7507
      4418 7536
TIME...MOT...LOC 0157Z 277DEG 44KT 4436 7526 4426 7526 4414 7529

LAHIFF

The radar

The Ft Drum radar (KTYX), 69 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
June 20, 9:17 PM EST to 9:18 PM EST
Where
St. Lawrence County, 0.69 mi S of Starlake
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.160, -75.030

Trees and utility lines downed by thunderstorm winds with nearly 1000 customers without power.

Thunderstorm Wind, St. Lawrence

When
June 20, 9:32 PM EST to 9:33 PM EST
Where
St. Lawrence County, 1.64 mi ENE of Piercefield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
44.240, -74.540

Several small trees downed by thunderstorm winds on Setting Pond Rd.

Thunderstorm Wind, Franklin

When
June 20, 9:50 PM EST
Where
Franklin County, 1.7 mi NW of Floodwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.350, -74.420

A 12 inch diameter Maple tree downed by thunderstorm winds on Floodwood road.

Thunderstorm Wind, Franklin

When
June 20, 9:55 PM EST
Where
Franklin County, 0.69 mi N of Paul Smiths
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.440, -74.250

Several trees down on Keese Mills, Barnum Pond and White Pine roads as well as Routes 60 and 31.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630720, 630768, 630769, 631300.